Kentucky, 2006

Hail in Kentucky, June 20, 2006

June 20, 2006 · NWS JKL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 20, 9:15 AM EST, 4 hours 27 minutes earlier.

Area forecast discussion, Jun 20, 9:15 AM EST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1015 AM EDT TUE JUN 20 2006

.DISCUSSION...

13Z SFC ANALYSIS SHOWS WEAK HIGH PRESSURE THROUGH EAST KENTUCKY WITH
A DEVELOPING WARM FRONT JUST TO THE NORTHWEST OF THE CWA. ON
RADAR...A FEW ROGUE THUNDERSTORMS HAVE POPPED UP ON OUR FRINGES
DURING THE PAST COUPLE OF HOURS. THE STRONGEST IS SLIPPING PAST TO
THE EAST OF PIKE COUNTY...HOWEVER ITS OUTFLOW APPEARS TO BE ENOUGH TO
INITIATE ADDITIONAL CONVECTION TO THE WEST. THE CURRENT FORECAST IS
IN GOOD SHAPE WITH RESPECT TO TEMPERATURES AND SKY COVER. WILL UPDATE
TO ALLOW A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM DURING THE REST
OF THE DAY...ESPECIALLY GIVEN THE CURRENT SCOPE. THE THREAT SHOULD
BE DIMINISHING THIS AFTERNOON...THOUGH...AS THE COLUMN DRIES OUT AND
A MID LEVEL CAP DEVELOPS. ALTHOUGH...WITH THE OUTFLOW BOUNDARIES
AROUND AND DEWPOINTS IN THE MID AND UPPER 60S WOULD NOT WANT TO GO
COMPLETELY DRY THIS AFTERNOON. WILL REPRESENT THE POP TRENDS IN THE
GRIDS...BUT THOSE DETAILS ARE PROBABLY TOO FINE TO BE PICKED UP IN
THE TEXT ZONES. UPDATES TO THE GRIDS AND TEXT PRODUCTS WILL BE ISSUED
SHORTLY.

&&

.PREV DISCUSSION...
339 AM EDT TUE JUN 20 2006

COOLER POCKET OF AIR RUSHING IN BEHIND THE DEPARTING S/W HAS LED TO
SOME ELEVATED CONVECTION ACROSS SOUTHERN IN AND NORTH CENTRAL KY.
BEST CORES ARE STAYING CLOSER TO THE JUICY AIR MASS SET UP WEST OF A
LEX TO SME LINE...BUT A FEW SHOWERS AND STORMS HAVE MADE IT INTO THE
I 64 CORRIDOR. DEWPOINTS BEHIND THE PREFRONTAL TROUGH WHICH KICKED
OFF A BROKEN LINE OF CONVECTION ACROSS EASTERN KENTUCKY EARLIER THIS
EVENING...HAVE COOLED TO THE UPPER 50S IN SOME SPOTS. EXPECT THE
CURRENT ACTIVITY TO CONTINUE TO WANE WITH TIME AS THE S/W PULLS
FURTHER AWAY. MAIN FRONTAL BOUNDARY IS STILL LOCATED WELL NORTH OF
THE OHIO RIVER AND WILL CONTINUE TO STAY NORTH OVER THE NEXT FEW DAYS
AS UPPER LEVEL RIDGING REASSERTS ITSELF ACROSS THE OH AND TN VALLEYS.

PREVIOUS FORECAST HAD A GOOD HANDLE ON THIS AND ONLY MADE MINOR
TWEAKS TO TEMP AND POP REGIMES. MADE NO ADJUSTMENTS BEYOND FRIDAY.

1109 PM EDT MON JUN 19 2006

CONVECTION HAS BEEN ON THE WANE WITH THE LOSS OF HEATING AND AS S/W
EXITS. HAVE CANCELLED THE REST OF THE WATCH AND HAVE UPDATED THE POPS
TO ONLY INCLUDE A SLIGHT CHANCE THE REST OF THE NIGHT. WILL MAKE A
FEW OTHER TWEAKS TO THE GRIDS TO ACCOUNT FOR LATEST TRENDS. UPDATE
OUT SHORTLY.

820 PM EDT MON JUN 19 2006

UPDATE ISSUED FOR THE ZONES AND TEXT PRODUCTS FOR THE NEW WATCH AND
ADJUSTMENTS TO THE POPS...SKY COVER AND WEATHER ATTRIBUTES. OTHERWISE
FRISKY GUST FRONT STORMS ARE MOVING THROUGH NORTHEAST KENTUCKY.
HOWEVER...A FEW MORE ORGANIZED CELLS ARE CROSSING CENTRAL KENTUCKY
WITH WHAT APPEARS TO BE A DEVELOPING COLD POOL. WILL WATCH THIS AND
ANYTHING THEY SPAWN CLOSELY...BUT WITH THE SUN SETTING AND A
SLIGHTLY DRIER BOUNDARY LAYER OVER EAST KENTUCKY DO EXPECT A GRADUAL
WEAKENING TREND TO ENSUE. UPDATE TO WEB GRAPHICS AND NDFD GRIDS WILL
BE ISSUED SHORTLY.

434 PM EDT MON JUN 19 2006

NEW SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED FOR
BATH...MONTGOMERY...ELLIOTT...ROWAN AND FLEMING COUNTIES UNTIL 10 PM
THIS EVENING. RADAR SHOWING A LINE OF THUNDERSTORMS MOVING ESE
THROUGH SRN INDIANA AND SWRN OHIO. LAPS DATA SHOWING CAPES AROUND
1500 J/KG IN THAT AREA...WITH A LIFTED INDEX OF -5 TO -7. NAM AND RUC
SHOWS VORT MAX AND SURFACE TROUGH MOVING THROUGH THIS EVENING. MOST
OF THE THUNDERSTORM ACTIVITY SHOULD BE WITH THIS FEATURE AS IT MOVES
SOUTHEAST. WILL KEEP 20 POPS IN FOR TUESDAY AND TUESDAY NIGHT. DIURNAL
CONVECTION IS POSSIBLE ON TUESDAY...WITH JUST A WEAK CAP IN PLACE INDICATED
ON MODEL SOUNDINGS. MODELS ARE INDICATING A WEAK VORT MAX MOVING
THROUGH TUESDAY NIGHT...SO I HELD ON TO 20 POPS FOR A POSSIBILITY OF
SOME CONVECTION MOVING THROUGH. WE COULD STILL SEE SOME DIURNAL
CONVECTION FOR WEDNESDAY INTO WEDNESDAY NIGHT. MODELS INDICATE
INSTABILITY IN PLACE. NO STRONG TRIGGER TO SET OFF CONVECTION...BUT
WITH INSTABILITY AND LACK OF A CAP I KEPT 20 POPS IN THE FORECAST.

FOR THE THURSDAY THROUGH MONDAY PERIOD...GENERALLY USED DGEX MODEL
FOR GUIDANCE. USED 20 POPS FOR THURSDAY...AS IT LOOKS LIKE THE LEAST
LIKELY DAY WE SHOULD SEE PRECIP...BUT I CAN/T RULE OUT SOME
CONVECTION FIRING IN THE HEAT AND HUMIDITY. TAPERED POPS UP SLIGHTLY
FOR FRIDAY AND SATURDAY AS A FRONT TO THE NORTH SINKS SLOWLY SOUTH.
GFS WAS AFFECTED BY CONVECTIVE FEEDBACK...PRODUCING STRONGER SURFACE
AND UPPER AIR FEATURES THAT APPEAR TO BE ANOMALIES. DGEX SEEMED LIKE
A MORE REASONABLE SOLUTION...AND WAS ALSO SIMILAR TO ECMWF. USED THE
HIGHEST POPS FOR SUNDAY AS THE BEST DYNAMICS AND MOISTURE SHOULD BE
MOVING THROUGH THE AREA. STILL KEPT 20 POPS FOR MONDAY WITH SOME
LINGERING MOISTURE...AND THE UNCERTAINTY OF THE FRONTAL POSITION BY
THEN. WE WILL BE IN AN UNSTABLE SUMMERTIME PATTERN THROUGH THE 7 DAY
PERIOD.

TEMPS WILL BE HOT...ESPECIALLY WEDNESDAY. DEW POINTS SHOULD RISE INTO
THE MID 60S TO AROUND 70...SO THE HUMIDITY WILL BE MORE NOTICEABLE.
WITH INCREASED CLOUD COVER...WENT WITH HIGH TEMPS GRADUALLY LOWERING
BY LATE IN THE WEEK AND OVER THE WEEKEND. USED A COMBINATION OF MOS
GUIDANCE...AND 850 MB TEMPS FOR THE MAX AND MIN TEMP FORECAST THROUGH
THE PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GREIF
Hazardous weather outlook, Jun 20, 3:55 AM EST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
455 AM EDT TUE JUN 20 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
455 AM EDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE EARLY THIS MORNING NORTH OF A LINE
FROM MOUNT STERLING TO SANDY HOOK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERYDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GEOGERIAN

In the hours before

Special weather statement, Jun 20, 12:55 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
155 PM EDT TUE JUN 20 2006

KYZ079-080-086-201900-
EAST CENTRAL PULASKI-SOUTHERN LAUREL-NORTHWESTERN KNOX-
155 PM EDT TUE JUN 20 2006

...A STRONG THUNDERSTORM TO AFFECT THE AREA...

AT 155 PM EDT...A STRONG THUNDERSTORM WAS LOCATED LOCATED NEAR
RUTH...MOVING EAST AT 25 MPH.

THIS STORM WILL BE NEAR DYKES AROUND 200 PM EDT...MOUNT VICTORY
AROUND 205 PM EDT...ROCKCASTLE SPRINGS AROUND 215 PM EDT...BUNCH
AROUND 220 PM EDT...AND HOLLY BAY RECREATIONAL AREA AROUND 225 PM
EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

GREIF
Special weather statement, Jun 20, 1:07 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
207 PM EDT TUE JUN 20 2006

KYZ111-112-201900-
LEE-BREATHITT-
207 PM EDT TUE JUN 20 2006

...A STRONG THUNDERSTORM TO AFFECT THE AREA...

AT 207 PM EDT...A STRONG THUNDERSTORM WAS LOCATED LOCATED NEAR
WHYNOT...MOVING EAST AT 20 MPH.

THIS STORM WILL BE NEAR BEATTYVILLE AROUND 215 PM EDT...MALONEY
AROUND 220 PM EDT...AIREDALE AROUND 225 PM EDT...PRIMROSE AROUND 230
PM EDT...AND CANYON FALLS AROUND 235 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND SMALL HAIL IN THESE AREAS.

GREIF
Special weather statement, Jun 20, 1:16 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
216 PM EDT TUE JUN 20 2006

KYZ106-201915-
MORGAN-
216 PM EDT TUE JUN 20 2006

...A STRONG THUNDERSTORM TO AFFECT THE AREA...

AT 216 PM EDT...A STRONG THUNDERSTORM WAS LOCATED LOCATED NEAR
PARAGON...MOVING EAST AT 20 MPH.

THIS STORM WILL BE NEAR LEISURE AROUND 225 PM EDT...BLAZE AROUND 230
PM EDT...YOCUM AROUND 235 PM EDT...POMP AROUND 240 PM EDT...AND
LIBERTY ROAD AROUND 245 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...VERY FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

GREIF
Special weather statement, Jun 20, 1:33 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
233 PM EDT TUE JUN 20 2006

KYZ112-113-201930-
BREATHITT-NORTHWESTERN KNOTT-
233 PM EDT TUE JUN 20 2006

...A STRONG THUNDERSTORM TO AFFECT THE AREA...

AT 233 PM EDT...A STRONG THUNDERSTORM WAS LOCATED LOCATED NEAR
WIDECREEK...MOVING SOUTHEAST AT 20 MPH.

THIS STORM WILL BE NEAR LAWSON AROUND 240 PM EDT...FROZEN CREEK
AROUND 245 PM EDT...MOCT AROUND 250 PM EDT...JACKSON AROUND 255 PM
EDT...AND NOCTOR AROUND 300 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...VERY FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

GREIF
Special weather statement, Jun 20, 1:36 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
236 PM EDT TUE JUN 20 2006

KYZ110-120-201930-
NORTHERN FLOYD-NORTHWESTERN PIKE-
236 PM EDT TUE JUN 20 2006

...A STRONG THUNDERSTORM TO AFFECT THE AREA...

AT 236 PM EDT...A STRONG THUNDERSTORM WAS LOCATED LOCATED NEAR
BRAINARD...MOVING EAST AT 15 MPH.

THIS STORM WILL BE NEAR BLUE RIVER AROUND 245 PM EDT...DOCK AROUND
250 PM EDT...PRESTONSBURG AROUND 255 PM EDT...LANCER AROUND 300 PM
EDT...AND ALLEN AROUND 305 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

GREIF
Special weather statement, Jun 20, 1:42 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
242 PM EDT TUE JUN 20 2006

KYZ086>088-116-117-201945-
SOUTHEASTERN CLAY-SOUTHERN LESLIE-NORTHEASTERN KNOX-WESTERN
HARLAN-NORTHEASTERN BELL-
242 PM EDT TUE JUN 20 2006

...A STRONG THUNDERSTORM TO AFFECT THE AREA...

AT 242 PM EDT...A STRONG THUNDERSTORM WAS LOCATED LOCATED NEAR
OGLE...MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR LIPPS AROUND 250 PM EDT...BRIGHTSHADE AROUND
255 PM EDT...ICE CLIFF AROUND 300 PM EDT...ASHERS FORK AROUND 305 PM
EDT...AND EROSE AROUND 310 PM EDT.

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO
INCHES PER HOUR OR MORE...GUSTY WINDS OF 40 TO 50 MPH...VERY FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

GREIF

The radar

The Jackson,KY radar (KJKL), 37 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Floyd

When
June 20, 1:42 PM EST to 1:46 PM EST
Where
Floyd County, 6 mi W of Prestonsburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.667, -82.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521256.